Alert archive / North Carolina / Gale Warnings in 2020
Gale Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Feb 5, 2020, 3:03 PM EST. It took effect at Feb 6, 2020, 9:09 AM EST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2020, 3:03 PM EST (20:03 UTC)
- In effect from
- Feb 6, 2020, 9:09 AM EST
- Expired
- Feb 7, 2020, 7:00 PM EST
- In force
- 34 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
065 WHUS72 KILM 052003 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 303 PM EST Wed Feb 5 2020 AMZ250-252-254-256-060900- /O.UPG.KILM.GL.A.0002.200206T1700Z-200207T2100Z/ /O.NEW.KILM.GL.W.0003.200206T1700Z-200208T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 303 PM EST Wed Feb 5 2020 ...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 7 PM EST FRIDAY... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 12 ft expected. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...From noon Thursday to 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
7 follow-up statements
387 WHUS72 KILM 060747 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 247 AM EST Thu Feb 6 2020 AMZ250-252-254-256-061700- /O.CON.KILM.GL.W.0003.200206T1700Z-200208T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 247 AM EST Thu Feb 6 2020 ...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EST FRIDAY... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 12 ft expected. Patchy fog possible inshore today. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Gale is from noon today to 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which can capsize or damage vessels and reduce visibility in rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ 8
951 WHUS72 KILM 061409 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 909 AM EST Thu Feb 6 2020 AMZ250-252-254-256-062215- /O.EXT.KILM.GL.W.0003.200206T1409Z-200208T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 909 AM EST Thu Feb 6 2020 ...GALE WARNING NOW IN EFFECT UNTIL 7 PM EST FRIDAY... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 12 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
189 WHUS72 KILM 062003 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 303 PM EST Thu Feb 6 2020 AMZ250-252-254-256-070900- /O.CON.KILM.GL.W.0003.000000T0000Z-200208T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 303 PM EST Thu Feb 6 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 12 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 7 PM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
675 WHUS72 KILM 070748 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 248 AM EST Fri Feb 7 2020 AMZ250-252-254-256-071700- /O.CON.KILM.GL.W.0003.000000T0000Z-200208T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 248 AM EST Fri Feb 7 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 13 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ 8
115 WHUS72 KILM 071432 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 932 AM EST Fri Feb 7 2020 AMZ250-252-254-256-072245- /O.CON.KILM.GL.W.0003.000000T0000Z-200208T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 932 AM EST Fri Feb 7 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and seas 6 to 13 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
812 WHUS72 KILM 072006 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 306 PM EST Fri Feb 7 2020 AMZ250-252-254-256-080415- /O.CON.KILM.GL.W.0003.000000T0000Z-200208T0000Z/ /O.NEW.KILM.LO.Y.0001.200208T0300Z-200208T0700Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 306 PM EST Fri Feb 7 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...LOW WATER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM EST SATURDAY... * WHAT...For the Gale Warning, west winds 20 to 30 kt with gusts up to 45 kt and seas 6 to 9 ft. For the Low Water Advisory, abnormally low water levels expected falling to near 2 feet below MLLW north of Cape Fear and less than 2 feet below south of Cape Fear * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...For the Gale Warning, until 7 PM EST this evening. For the Low Water Advisory, from 10 PM this evening to 2 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. Below normal water levels will result in hazardous navigating conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. Mariners should navigate shallow waters with extreme caution due to below normal water levels. && $$ 7
494 WHUS72 KILM 072337 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 637 PM EST Fri Feb 7 2020 AMZ250-252-254-256-080745- /O.EXP.KILM.GL.W.0003.000000T0000Z-200208T0000Z/ /O.NEW.KILM.SC.Y.0012.200208T0000Z-200208T1200Z/ /O.CON.KILM.LO.Y.0001.200208T0300Z-200208T0700Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 637 PM EST Fri Feb 7 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... ...LOW WATER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 2 AM EST SATURDAY... ...GALE WARNING WILL EXPIRE AT 7 PM EST THIS EVENING... * WHAT...For the Low Water Advisory, abnormally low water levels expected. For the Small Craft Advisory, west winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft expected. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...For the Low Water Advisory, from 10 PM this evening to 2 AM EST Saturday. For the Small Craft Advisory, until 7 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. Below normal water levels will result in hazardous navigating conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. Mariners should navigate shallow waters with extreme caution due to below normal water levels. && $$ 21
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Feb 5, 11:21 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Feb 5, 11:21 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1121 AM EST Wed Feb 5 2020
.SYNOPSIS...
High pressure offshore will maintain above-normal temperatures
through Thursday. A strong cold front will move off the coast
Thursday night. Strong to possibly severe thunderstorms will
accompany the front. Cool high pressure will build in Friday
and persist through the weekend.
&&
.UPDATE...
No big changes necessary from the ongoing forecast with this
update.
&&
.NEAR TERM /THROUGH THURSDAY/...
A deep upper trough still digging in across west Texas has already
begun developing surface low pressure along a front across
Louisiana. Deep southerly flow out ahead of this system should lead
to an increase in deep moisture today into Thursday, along with
continued well-above normal temperatures. Precipitable water values
are progged to reach 1.7 inches Thursday afternoon, among the
highest values ever measured by weather balloons launched in
February from Charleston according to the SPC sounding climatology
webpage.
A pocket of mid-level isentropic lift moving across the area this
morning is producing light rain inland from the coast. A layer of
dry air approximately 8000 feet thick between the cloud base and the
ground is evaporating some of this precipitation, and the odds of
measurable rain are no higher than about 40 percent. This
precipitation should clear out of the area by 9 AM with partly to
most cloudy skies continuing through the day. Adjusting model
temperature output for observed biases over the past two days yields
highs in the mid 70s from Florence to Whiteville and Wilmington.
Southerly winds blowing across very chilly nearshore waters should
keep the beaches in mid 60s, perhaps even slightly below MOS
guidance at Myrtle Beach and North Myrtle Beach. Some additional
showers should spread across the area late tonight as moisture
continues to deepen. Lows are only expected to fall into the lower
60s, except some upper 50s along the immediate coast.
As the low deepens below 995 mb along the front to our west Thursday
south winds will increase substantially during the day, driven by a
powerful low level jet reaching 50 knots as low as 3000 feet AGL.
I've increased forecast wind gusts to 40 mph Thursday afternoon, but
using GFS winds and mixing heights it's conceivable wind gusts could
approach 50 mph just from mixing into the strong winds aloft. We may
need a wind advisory for most of the area Thursday. There will be an
increasing number of showers and t-storm clusters developing during
the day, and coverage is likely to reach 50-70 percent by late in
the afternoon. The front itself should be preceded by a squall line
with potential for damaging winds and possible tornadoes. Model
timing still paints a range 4-5 hours wide when this convective band
might arrive across the Pee Dee region, but odds favor an arrival
shortly after sunset.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Strong cold front will be marching across the Carolinas Thurs
night. Strong gusty southerly winds and a very warm and moist
air mass ahead of the front will continue to produce enough
instability to carry convection across the local forecast area
through the night. This will be enhanced by potent mid to upper
level dynamics. Temps will be up closer to 70 with dewpoint
temps in the 60s. Soundings show the best CAPE shortly after
midnight near the I-95 corridor and reaching the coast
overnight, before daybreak on Fri. MU CAPE up to 900 j/kg, pcp
water up close to 1.9 inches and low level wind field up to 50
to 60 kts. Should see storms racing off to the N-NE as line
pushes east overnight. SPC continues to advertise potential for
severe storms outlining a large portion of the Southeast in
Slight Risk category. Localized heavy rain and flooding is
possible as well, although the greatest QPF should remain west
of local forecast area.
Cold front should be just moving off the coast by the Fri
morning commute. Deep SW to W flow will wrap around very dry and
much cooler air on Fri. Any lingering moisture and clouds in
the morning will dry out through the day in gusty westerly
winds. Dewpoint temps up in the 60s overnight will drop like a
rock down into the 30s by late day Fri. Temps will have a tough
time rising much above the morning lows, remaining between 50
and 60 degrees most places on Fri with increasing sunshine
fighting against strong CAA.
Winds will diminish through Fri night leaving lighter and more
variable winds by Sat morning as high pressure moves closer
overhead. Temps will be down in the 30s for lows Sat morning
under mainly clear skies.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Overall, expect a dry weekend into early next week, with temps
near to slightly above normal and a good deal of sunshine. A
passing shortwave late Sat into Sat night should produce some
clouds and a possibly a passing shower mainly over NC. The
clouds should keep temps up a bit Sat night with lows within a
few degrees of 40.
High pressure will remain centered up the east coast, but will
finally shift off the coast leaving a light onshore flow by Mon.
This will produce some moisture return late Mon into Tues with
increasing clouds. May see some rain by Tues. Temps will warm
through the weekend into early next week, running up to 10
degrees warmer than normal.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
Front will slowly approach the region over the next 24 hours. Main
aviation concern will be speed shear during climb out. The wind
shear will be most pronounced by daybreak, with winds approaching 50
kts at 2k feet. Showers will be isolated to scattered by morning,
with surface winds increasing to 25 kts with gusts approaching 40
kts. MVFR conditions expected by the end of the forecast period.
Extended Outlook...A cold front will approach the area on
Thursday with severe thunderstorms possible, brief MVFR/IFR
conditions into early Friday morning.
&&
.MARINE...
High pressure has moved east of Bermuda and attention is turning to
low pressure developing along a cold front across Louisiana.
Southwest winds out ahead of this cold front are bringing Caribbean
moisture northward. As dewpoints rise considerably above sea surface
temperatures late tonight into Thursday, this could lead to some sea
fog developing, especially within 5 miles of the beaches where water
temperatures are coldest.
The much bigger story is going to be increasing winds and seas.
Latest models are in very good agreement with wind speeds increasing
to 20 knots across the coastal waters by sunrise Thursday, then to
25-30 knots by sunset Thursday evening. Gusts could exceed gale
force by this time. We're issuing a Gale Watch with this forecast
update to account for the potential of 35+ knot winds mainly
Thursday night. Wavewatch and our local NWPS wave models show the
potential for seas building to 6-8 feet by late Thursday
afternoon.
Dangerous marine conditions will continue through Thurs night
into Fri morning in strong S-SW winds ahead of cold front.
Should see frequent gale force wind gusts with seas up to 9 to
11 ft. Heavy rain in strong to severe thunderstorms will reduce
visibilities and add to hazardous marine conditions. A gale
watch will continue into Fri, but will transition to a Small
Craft Advisory as strong gusty offshore westerly flow behind
cold front begin to diminish. Seas up to 5 to 6 ft around
midnight Fri night will subside below SCA thresholds by Sat
morning and will be down to 2 to 4 ft through the remainder of
the weekend. High pressure aligning itself up the east coast
will maintain lighter winds into early next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from Thursday afternoon through Friday afternoon
for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
MARINE...TRA/RGZHazardous weather outlook, Feb 5, 3:01 PM EST, 2 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 301 PM EST Wed Feb 5 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058- 059-062015- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 301 PM EST Wed Feb 5 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts over 40 mph are possible during the day Thursday. Severe thunderstorms may develop late Thursday afternoon into Thursday evening with the main threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-062015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 301 PM EST Wed Feb 5 2020 ...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. In addition, severe thunderstorms could bring strong wind gusts Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-062015- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 301 PM EST Wed Feb 5 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts over 40 mph are possible during the day Thursday. Severe thunderstorms may develop Thursday night with the main threat being damaging wind gusts. High surf is also possible over area beaches. A High Surf Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:31 AM EST | Gale Watch | ILM | 12 hr |
Nearby
Gale Warnings in North Carolina, 2020Every gale warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.